I am 47 years old and have had asthma for 20 years Recently I had a viral infection (possibly H1N1) and experienced shortness of breath and rapid heart resting near 110. My doctor had me do a stress and echocardiagram which indicated nothing was wrong and that I was in good shape. We determined that taking Mucinex expectorant was contributing to the tachycardia. I was put on the typical 6 pack of methlyprednisolone which helped a lot and was also restricted to no exercise or cold air for 2 weeks. I am currently only on Flovent and Flonase and they added 25 mg of Atenelol to lower my heart rate which was still occasionnally running in the high 80's and lower 90s after getting rid of Mucinex and taking prednisone. This treatment has been successful so far. Is the asthma causing the tachycardia or vice versa? Will this eventually go away? I have recently been cleared for mild exercise again - will this help the tachycardia? Would weight loss help as well. I hate the idea of being on a beta blocker even though I have no side effects.
The tachycardia and shortness of breath may be completely unrelated to your asthma.
Tachycardia can bring on a feeling of shortness of breath in some people. Conversely, if you are short of breath from mild hypoxia (can be associated with asthma), you may be tachycardic.
Fever can also cause tachycardia, which can make you feel short of breath.
If your asthma is well controlled and you continue to have tachycardia and feel breathless, you should see your doctor again to delve further into your symptoms and causes for them.
As an aside, if you are overweight, and or not physically active, cardiac deconditioning can play a major role in tachycardia and shortness of breath. If you are not accumstomed to exercise and are unsure about safe ways to lose weight, see your doctor for professional advice.
Tachycardia is common in asthmatics. The oxygenation is measured by two sensors, one in each carotid artery. When the available lung surface in the alveoli is compromised, by either decreased efficiency due to mucus or constriction, there is less transfer of oxygen to the red blood cells with every breath. The body responds by increasing the breath rate and speeding up the heart so more blood will pass across the membranes per unit time. Mucinex should not be contributing to the tachycardia. I don't doubt your statement, but there is no logical reason for this. Albuterol sulfate will sometimes contribute to tacycardia. I disagree with meds to lower the heart rate because the increased heart rate is a means to compensate for lack of oxygen, and a rate in the high nineties is by no means life-threatening. Mind you, I am a minority of one in this opinion. To use a drug because your heart rate is in the "high eighties" or "high nineties" is, in my opinion, the wrong train, wrong track, wrong direction.
Thanks caregiver, the oxygen thing feels like my experience exactly! I often feel best when exercising or when I am outside where it feels like I can get more air. I go back to the doc in 2 months to rediscuss the meds. I don't know about others but when my heartrate gets 90 or above resting it does feel slightly uncomfortable, although I realize it is not life-threatening - they got my heart rate to 187 on the stress test and quite frankly I felt great - huge endorphin rush. For now 25 mg of atenelol isn't really going to hurt me much and I am really trying to be extemely careful not to contract another bug as I certainly don't want to be threatened with long term prednisone. Any idea how long you need to go inbetween the 6 packs of short term prednisone? I'm scared to death of catching anything before the 1st of the year. I have for a long time taken a multi vitamin, 1000 units of Vit. D and recently added an extra 500mg vit C daily just to stay healthier. All my blood tests came back fine except the inital one showing a slight viral infection.
The tachycardia for asthmatics is usually cased by meds after an attack especially if you use the nebulizer with albuterol sulfate. If that is the case pay attention to how you are breathing while taking the treatment and once your breathing normally with no wheezing stop the treatment this will keeep your heart rate from going over 100 once done lay down read a book and listen to music or do something that will have you resting NO strenuous activity with an accelerated heart rate. To help strengthen your lungs start a swimming routine.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.